I am taking enalipril 10mg and just started on the hydrochlorot 25mg last month. It says with the hydrochlorot to limit alcohol or not drink at all. i only have about 2 or 3 drinks once a month so it's not alot and last week I only had 2 and made sure to drink plenty of water in between the drink and sipped them slow. I felt fine till the next day. I felt like I had drunk all night. I know it says it will increase the side effects. The only thing it didn't do was lower my blood pressure. I just want to know if anyone else has an occasional drink while on the water pills. Do you think I can split it in have or just "skip" one day? It would be just like I forgot to take it. And if anyone has done that, even without drinking, if you missed a day, did you have any side effects from that? I'm taking the water pill for my blood pressure, I don't have any edema. Also I would still take the enalipril since it doesn't give me any problems. It just isn't working at lowering my pressure like it did in the beginning, thats why the doctor added the water pill. I don't know why she didn't start me off with the 12.5 mg first, but my pressure is always very high in the office and not like that at home.
I take 25mg of HCTZ for blood pressure and I too have been worried about drinking alcohol. I am a social drinker, will usually have about 3 drinks twice a week and I have been afraid to since I started taking the HCTZ. I ended up drinking on New Year's Eve about 5 beers (with plenty of water in between) and I felt fine the night of but I felt bad the next day. I think that because we already have less fluid in our bodies because of the medicine and alcohol dehydrates you even more. I know when I need to drink more water on the medicine when my heart rate goes up over 100. If I drink a couple of bottles my heart rate goes back down. So I would say its probably ok to have a couple of drinks, but make sure you hydrate the next day as well. I dont know if you have any issues with postassium loss on the diuretic, but so far I dont. I've had a couple of electrolyte tests and they've been normal plus I've been making it a point to have at least one large glass of orange juice a day.
Thanks. my water pill is the potassium sparing one. I think i might break one of the pills in half and see what that does. Did you ever just "forget" to take the water pill when you drank? I should just break down and ask my doctor but they can be so intimidating!
No, I havent skipped taking the pill, but for about 2 weeks I went down to 12.5mg. I had no side effects from drinking at that dosage, but it didnt really control my bp either which is the whole point. On 25mg my bp is avg 120/85 and on 12.5 I was about 135/100. I dont think skipping your daily dosage would do anything because it probably takes a couple days for the effects of the pill to wear off...meaning you would probably have to skip your pill for like 3 days to not have the effects from alcohol. But it probably wouldnt hurt to try it and see what happens. Like you said you are only have one or two drinks plus missing for one day shouldnt make your bp go crazy. When I went to 12.5 it took about a week for my bp to go back up.
I would only half it or skip it on the day I know I'll have a drink so it hopefully wouldnt be too bad. I feel you pain with the "hangovers" but I'm also glad to know it isn't just me. BTW i drink vodka and juice but I used very little vodka and alot of juice but i guess it still caused a reaction with the water pill.
Last edited by march95; 01-08-2009 at 11:33 AM.
Reason: added sentence
You can't always go by what is said on a medication warning label about alcohol. It's like russian roulette, and while somebody else may drink while taking a certain medication and be fine, in another persons body it can cause nasty side effects. You would usually know if something is wrong before you do any damage by drinking more than you should, and if it feels like the alcohol is doing more harm than good ( ie hard to get the first drink down) you would know something is wrong. Be safe!
I have been taking Hydrochlorot medicine for over a year now. This side effects seem to be getting worse for me. My hips and legs have started hurting. My legs hurt at night and sometimes I have restless legs where I didn't before taking this medicine. Almost two weeks ago, Tuesday, I suddenly got confused and unble to consentrate fully. I was at work and the result was missing two days of work, because I couldn't consentrate enough to drive. I had skipped three days of my water pill (Sat., Sun. and Mon.) This stange feeling lasted about a week and half. The week end after the Tuesday that I started feeling strange, I had a few drinks. The next day I felt bad, but the day after that I started having panic attacks one after the other and felt like I was in a nightmare. I was taking my full dose of Hydro at this time. Has anyone had problems with confusion from this medication? I had gone to the doctor and had blood work done, but everything was fine. The doc said the water pill couldn't have caused that feeling. The only other meds I take is a low dose of Lysinopril and 50 mg of Synthyroid and haven't had any problems with those meds. The doctor said it would really be expensive to have a lot more of test done and probably wouldn't find anything anyway. Well, I have insurance. Is it my imagination, but should a doctor say things like that to a patient? He said it would be all right for me to go off the water pill since my blood pressure is holding at 102/69 and pulse at 64 and I don't have a big problem with swelling. I have been off of the water pill for a week now and for the first time in a while am feeling good. I can't drink anything yet without feeling bad, but I don't really miss it.